Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 77, NWS El Paso, TX

July 12, 2007Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 12, 2007, 12:30 PM MDT for Grant County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2007, 12:30 PM MDT (18:30 UTC)
Expired
Jul 12, 2007, 1:15 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 180 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 121830
SVREPZ
NMC017-121915-
/O.NEW.KEPZ.SV.W.0077.070712T1830Z-070712T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1230 PM MDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF SILVER CITY...

* UNTIL 115 PM MDT

* AT 1227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  JUST WEST OF SILVER CITY...CENTERED OVER HIGHWAY 180. THIS STORM   
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL GRANT COUNTY AT 1240 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

ALSO...VERY HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON LOCAL 
ROADWAYS...AND DRASTICALLY REDUCED VISIBILITIES. 

LAT...LON 3281 10818 3289 10837 3271 10849 3263 10826

$$
PIEPER
2 follow-up statements
000 
WWUS54 KEPZ 121857
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1256 PM MDT THU JUL 12 2007

NMC017-121915-
/O.CON.KEPZ.SV.W.0077.000000T0000Z-070712T1915Z/
GRANT NM-
1256 PM MDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR CENTRAL GRANT COUNTY...

AT 1255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST NORTH OF TYRONE OVER HIGHWAY 90...MOVING SOUTH AT 
5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL GRANT COUNTY AT 110 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

ALSO...VERY HEAVY RAINFALL WILL RESULT IN PONDING OF WATER ON LOCAL 
ROADWAYS...AND DRASTICALLY REDUCED VISIBILITIES. 

LAT...LON 3281 10818 3289 10837 3271 10849 3263 10826

$$
PIEPER
000 
WWUS54 KEPZ 121910
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
107 PM MDT THU JUL 12 2007

NMC017-121917-
/O.EXP.KEPZ.SV.W.0077.000000T0000Z-070712T1915Z/
GRANT NM-
107 PM MDT THU JUL 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY EXPIRES
AT 115 PM MDT...

THE WARNED STORM HAS NOW WEAKENED TO BELOW SEVERE LIMITS...AND WILL 
BE ALLOWED TO EXPIRE ON SCHEDULE AT 115 PM MDT. 

HOWEVER...THE STORM REMAINS STRONG AND IS NEALY STATIONARY OVER 
HIGHWAY 90 NEAR TYRONE. SMALL HAIL...GUSTY WINDS...FREQUENT 
LIGHTNING...AND VERY HEAVY RAIN ARE STILL LIKELY WITH THE STORM.

PLEASE STAY TUNED TO LOCAL MEDIA...NOAA WEATHER RADIO...OR THE 
INTERNET AT WWW.WEATHER.GOV SLASH EL PASO FOR MORE INFORMATION.

LAT...LON 3281 10818 3289 10837 3271 10849 3263 10826

$$
PIEPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:27 AM MDT, 9 hours 3 minutes earlier.

Area forecast discussion, Jul 12, 3:27 AM MDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
327 AM MDT THU JUL 12 2007

.SYNOPSIS...
ABUNDANT ATMOSPHERIC MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THE NEW FEW DAYS. STORMS WILL BE MORE FREQUENT OVER
THE MOUNTAINS. HEAVY RAINFALL WITH LOCALIZED FLOODING MAY OCCUR
FROM SOME OF THE STORMS. DAY TIME TEMPERATURES WILL REMAIN NEAR OR
SLIGHTLY BELOW SEASONAL AVERAGES THE NEXT SEVERAL DAYS.

&&

.DISCUSSION...
TODAY LOOKS TO BE ANOTHER ACTIVE DAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAINFALL EXPECTED. THE INVERTED
TROUGH PASSING SOUTH OF THE REGION WILL CONTINUE TO PROVIDE
ADDITIONAL LIFT AND FORCING...WHICH ALONG WITH DAY TIME HEATING
AND OROGRAPHIC LIFT WILL TRIGGER CONVECTION BY MID DAY. HIGH DEW
POINTS AND PRECIPITABLE WATER VALUES ARE INDICATIVE OF MOIST
CONDITIONS THAT WILL RESULT IN STORMS BEING EFFICIENT RAIN
PRODUCERS WITH HEAVY RAINFALL EXPECTED.

ON FRIDAY...THE UPPER HIGH OVER ARIZONA WILL RE-ORIENT ALONG A
NORTH SOUTH AXIS...SETTING UP A NORTHERLY FLOW OVER ALOFT OVER THE
STATE. ADDITIONALLY A FRONT WILL DROP DOWN OVER THE AREA IN THE
AFTERNOON AND EVENING. STRONG THUNDERSTORMS MAY FORM ALONG THE
FRONTAL BOUNDARY AS IT DROPS SOUTH...KEEPING THE WEATHER PATTERN
ACTIVE THROUGH FRIDAY NIGHT. AFTER THE FRONT SWEEPS THROUGH THE
AREA...A FAIRLY STEADY NORTHERLY FLOW WILL OCCUR THAT WILL LOWER
MOISTURE LEVELS SOME. HOWEVER...UPPER LEVEL DISTURBANCES EMBEDDED
IN THE FLOW WILL PROVIDE EXTRA LIFT TO CONTINUE GENERATING
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE WEEKEND
AND FIRST PART OF NEXT WEEK.

IN THE LONGER RANGE FORECAST PERIOD...MODELS ARE PREDICTING AN
UPPER LOW TO DRIFT WEST OUT OF CENTRAL TEXAS TOWARD THE AREA THAT
MAY ENHANCE CHANCES FOR SHOWERS AND THUNDERSTORMS AGAIN BY THE
MIDDLE OF NEXT WEEK. WITH ALL THE VARIABILITY BETWEEN MODEL RUNS
FOR THIS REGION...WILL WAIT AND SEE IF THIS SCENARIO OCCURS. WILL
LEAVE CURRENT EXTENDED FORECAST UNCHANGED FOR NOW.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL PRODUCE A FEW AREAS OF MVFR FOR CIGS
AND VSBY. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  72  95  73  96 /  30  30  30  40  20
SIERRA BLANCA TX        88  66  91  66  89 /  30  30  30  40  20
LAS CRUCES              90  69  95  70  95 /  30  30  30  40  20
ALAMOGORDO              92  66  93  66  94 /  30  30  30  40  20
CLOUDCROFT              68  50  72  49  70 /  40  40  40  50  40
TRUTH OR CONSEQUENCES   91  68  94  68  96 /  30  40  30  40  20
SILVER CITY             82  62  87  60  86 /  50  50  40  40  30
DEMING                  91  68  94  68  97 /  30  40  30  40  20
LORDSBURG               94  69  95  69  99 /  50  50  30  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jul 12, 11:08 AM MDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU JUL 12 2007

NMZ022>025-030>032-TXZ055-056-131645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. LOCAL
HEAVY RAINFALL IS POSSIBLE WITH SOME STORMS...ALONG WITH SMALL HAIL.
POTENTIAL FOR FLASH FLOODING EXISTS...ESPECIALLY EAST OF THE RIO
GRANDE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A PERSISTENT PATTERN OF SCATTERED AFTERNOON AND NIGHT TIME
THUNDERSTORMS WILL OCCUR THROUGH SUNDAY. THUNDERSTORMS MORE ISOLATED
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED SEVERE WEATHER.

In the hours before

Special weather statement, Jul 12, 10:47 AM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1047 AM MDT THU JUL 12 2007

NMZ022-023-030>032-130600-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
LORDSBURG...DEMING...LAS CRUCES
1047 AM MDT THU JUL 12 2007

A VERY MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE TODAY AS A
RESULT OF A TROPICAL WAVE OF MOISTURE FROM NORTHERN MEXICO WHICH MOVED
INTO SOUTHERN AND SOUTHWESTERN NEW MEXICO YESTERDAY AND OVERNIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER MOST OF THE AREA THIS
AFTERNOON INTO THE EVENING HOURS AND THERE IS A MODERATE TO HIGH
POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL AMOUNTS OVER ONE INCH
IN SOME AREAS. THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING
OF LOW LYING AREAS BUT IN ADDITION...SOME COULD PRODUCE HAIL TO
ONE HALF INCH...GUSTY WINDS TO 40 MPH...AND DEADLY CLOUD TO GROUND
LIGHTNING. STORMS WILL BE MOVING SLOWLY TO THE NORTH NORTHEAST
TODAY AND MANY AREAS NEAR OR AT AT SATURATION FROM YESTERDAYS
RAINS MAY EXPERIENCE AGGRAVATED FLOODING PROBLEMS. HEAVY RAIN WITH
THESE STORMS COULD CAUSE FLOODING OF NORMALLY DRY ARROYOS AND
SMALL STREAMS...AS WELL AS PONDING AND FLOWING WATER ACROSS AREA
ROADS. EXTRA CAUTION IS ADVISED.

A FLASH FLOOD WATCH FROM NOON TODAY TO MIDNIGHT HAS BEEN ISSUED
FOR THE FOLLOWING COUNTIES EAST OF THE RIO GRANDE: OTERO...EL
PASO...HUDSPETH.

DO NOT DRIVE ACROSS FLOODED ROADS. STAY TUNED TO NOAA WEATHER
RADIO OR YOUR FAVORITE TELEVISION STATION FOR THE LATEST UPDATES.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:34 AM MDTFlash Flood WatchEPZ13 hr
Jul 12, 3:09 PM MDTSevere Thunderstorm WarningEPZSierra51 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.